Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Wichita, KS

April 18, 2002Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 18, 2002, 1:40 AM CDT for Sumner County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 1:40 AM CDT (06:40 UTC)
Expired
Apr 18, 2002, 2:45 AM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2429 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 180640
SVRICT
KSC191-180745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
140 AM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 245 AM CDT.

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF WAKITA...OR ABOUT 43 MILES
  WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CALDWELL AROUND 210 AM CDT...
  7 MILES SOUTHEAST OF MAYFIELD AROUND 240 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 245 AM CDT.

LAT...LON 3699 9783 3685 9772 3716 9729 3735 9751

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:25 PM CDT, 10 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 3:25 PM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT WED APR 17 2002

MAIN FCST CONCERNS: POTENTIAL FOR SEVERE CONVECTION TONIGHT AND THEN
THURSDAY AFTERNOON AND NIGHT.

GENERALLY FOLLOWING THE ETA MODEL FOR THIS RUN, ALTHOUGH WL TREND
SLIGHTLY SLOWER WITH THE NEXT COLD FRONT TIMING INTO THE FCST AREA,
EXPECTING IT TO ARRIVE SOMETIME THURSDAY EVENING.

TONIGHT: POTENTIAL FOR SFC-BASED CONVECTION TO FIRE JUST EAST OF
DRYLINE FROM CNTRL KS SWD THRU WRN OK IN MODERATE TO STRONGLY
UNSTABLE ATMOSPHERE. INITIAL THOUGHTS ARE THAT LOW LVL CONVERGENCE
WL BE BETTER IN WRN OK LATE THIS PM/EVE ALLOWING STORMS TO FIRE
THERE. 0-6 KM MEAN WINDS SUGGEST A FEW STORMS COULD REACH S-CNTRL
KS. LOCAL HAZARDOUS WX OUTLOOK DETAILS THREATS. OVERNIGHT, POTENTIAL
EXISTS FOR ADDITIONAL T-STORMS BECOMING MORE ELEVATED WITH HAIL
THREAT. WL MAINTAIN 20/30 POPS AREAWIDE. WENT ABOVE THE WARMER
MAV...AND CONSIDERABLY ABOVE THE FWC GIVEN BREEZY S WINDS/HIER DWPTS.

THURSDAY/THURSDAY NIGHT: INITIAL PIECE OF ENERGY LIFTS OUT OF WRN
U.S. UPR TROF...INTO THE NRN PLAINS. THIS WL SEND A FAIRLY STRONG
COLD FRONT SEWD TOWARD KANSAS. ATMOSPHERE WL BECOME VERY
UNSTABLE...WITH SFC DRYLINE SETTING UP SOMEWHERE FM CNTRL KS SWD
INTO S-CNTRL KS, AND HIGHS OF 85-90. MODELS APPEAR TO UNDERPLAY SFC
DWPTS AND OVERALL INSTABILITY. WL PROBABLY BE A TRIPLE PT FORMING
SOMEWHERE IN CNTRL KS JUST AHEAD OF COLD FRONT WHICH SHOULD BE
COMING IN DURING THE EVENING. WOULD ANTICIPATE LOW LVL WINDS BACKING
A BIT MORE THAN CURRENT MODEL INDICATIONS, WHICH WL ACT TO INCREASE
0-3 KM SHEAR. IN ADDITION, UPR LVL JET STREAK OF AOA 100 KTS WL BE
OVER KS. THUS, THINKING ISOLD-WDLY SCT SUPERCELLS WL INITIATE LATE
PM OR EARLY EVE, WITH ACTIVITY THEN MERGING/CONGEALING INTO CLUSTERS
OR MORE LIKELY A LINEAR MCS ALONG FRONT DURING EVENING HRS, AS
925-850 SRLY LOW LVL JET KICKS IN. WL KEEP 50-60 PCT POPS GOING FOR
THURS NIGHT.

FRIDAY: FRONT SURGES SWD OUT OF KS WITH BREEZY NRLY WINDS FINALLY
ADVECTING COOLER AND SOMEWHAT DRIER AIR IN. CONSIDERABLE CLOUDS TO
PERSIST ESP IN SRN ZONES CLOSER TO 850 FRONT. WL MAINTAIN 20-40 POPS
FROM NW-SE BUT CNTRL KS WL PROBABLY DRY OUT BY PM. HIGHS SHOULD BE
CONFINED TO THE 60S PER CURRENT FCST, AFTER ASSESSING LOW LVL
THICKNESSES AND EXTENT OF CLOUDS AND COLD AIR ADVECTION.

PRECIP CHANCES LOOK DOUBTFUL FRI NIGHT/SATURDAY GIVEN HOW FAR THE
AVN PUSHES THE COLD FRONT. WL MAINTAIN 20 POPS MOSTLY TO BLEND IN
WITH SURROUNDING OFFICES. LOWERED MINS SLIGHTLY ESPECIALLY UP IN
CNTRL KS WHERE SOME BREAKS IN CLOUDS PSBL. OTHERWISE KEPT HIGHS
AROUND 60 TO MID 60S SAT.

SUN-WED: MEDIUM RANGE MODELS CONTINUE TO DIFFER WITH SOLUTIONS FOR
THIS WEEKEND, WITH RESPECT TO THE UPR TROF EJECTING OUT OF THE SWRN
STATES SUNDAY, AND HOW FAR S THE FRONT WL GET. THE FRONT OF CONCERN
IS THE ONE COMING IN THURSDAY NIGHT/FRIDAY. THE LATEST SHORT RANGE
MODELS SUPPORT THE FURTHER S FRONTAL POSITIONING ON THE AVN/MRF
SAT-SUN AS THE TROF LIFTS OUT. HOWEVER, ACCORDING TO THE NCEP
CENTRAL CLUSTER EXTENDED DISCUSSION, HIER UPR HEIGHTS IN THE ERN
U.S. RIDGE MAY FAVOR THE TROF LIFTING OUT A BIT FURTHER N THAN THE
MRF. SO WOULD ACTUALLY LEAN WITH THE 00Z UKMET WHICH DID NOT LIFT
THE FRONT AS FAR N AS THE ECMWF/CANADIAN BUT HAS ITS UPR TROF
LIFTING OUT MORE NEUTRAL/NEG TILTED AND MORE SIMILAR TO THE ECMWF.
SO WILL KEEP A CHANCE OF SHOWERS/T-STORMS GOING SUNDAY 30/40% MNLY
SRN ZONES FOR NOW. OTHERWISE ONLY MODEST CHANGES TO TEMPS. PLANNING
TO DROP PRECIP CHANCES OUT OF FCST MONDAY WITH SHORTWAVE RIDGING
BEHIND EXITING UPR TROF. NEXT UPR TROF DIGS INTO THE NRN/CNTRL
PLAINS FM THE PACIFIC NW TUESDAY...WITH AN ASSOCIATED COLD FRONT.
THIS WOULD SUPPORT A CHC OF SHOWERS/T-STORMS.

FCSTID = 9
ICT   68  90  55  65 /  30  20  60  30
HUT   67  90  52  64 /  30  20  60  30
EWK   68  90  54  64 /  30  20  60  30
EQA   68  91  55  65 /  30  20  60  30
WLD   67  90  58  66 /  30  20  60  30
RSL   64  90  45  60 /  30  20  50  20
GBD   65  90  48  61 /  30  20  50  20
SLN   67  90  50  63 /  30  20  60  20
MPR   68  90  54  64 /  30  20  60  30
CFV   67  86  62  68 /  20  20  70  40
CNU   68  86  58  68 /  20  20  70  30
K88   68  86  57  68 /  20  20  60  30

.ICT...
KS...NONE.

In the hours before

Special weather statement, Apr 17, 10:27 PM CDT, 3 hours 13 minutes before
KSZ067-068-082-083-091-092-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED APR 17 2002

...SEVERE THUNDERSTORM WATCH NUMBER 105 HAS BEEN CANCELLED...

THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO PORTIONS OF SOUTH
CENTRAL KANSAS...HAVE MOVED NORTH OF THE AREA. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL KANSAS LATER
TONIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
THEREFORE...SEVERE THUNDERSTORM WATCH NUMBER 105 HAS BEEN CANCELLED
FOR RENO...HARVEY...KINGMAN...SEDGWICK...HARPER...AND SUMNER
COUNTIES.
Local storm report, Apr 18, 12:50 AM CDT, 50 minutes before
TOPWRKICT AP4
TTAA00 KICT TTAA00

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1250 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    1 W SAXMAN                KS   0.75 INCH HAIL
04/17/02   RICE                           REPORTED BY THE PUBLIC

0827 PM    GREAT BEND                KS   0.75 INCH HAIL
04/17/02   BARTON                         REPORTED BY AN AGTAP SPOTTER

0828 PM    ZENDA                     KS   1.00 INCH HAIL
04/17/02   KINGMAN                        REPORTED BY A TRAINED SPOTTER

0828 PM    6 W MCPHERSON             KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY AN AGTAP SPOTTER

0830 PM    ZENDA                     KS   1.75 INCH HAIL
04/17/02   KINGMAN                        REPORTED BY A TRAINED SPOTTER

0830 PM    1 SW WILLOWDALE           KS   1.75 INCH HAIL
04/17/02   KINGMAN                        REPORTED BY A TRAINED SPOTTER

0831 PM    2 W MCPHERSON             KS   0.88 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY THE EOC

0837 PM    1 N MCPHERSON             KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY THE PUBLIC

0838 PM    TURON                     KS   1.75 INCH HAIL
04/17/02   RENO                           REPORTED BY AN AGTAP SPOTTER

0845 PM    5 SW KINGMAN              KS   0.75 INCH HAIL
04/17/02   KINGMAN                        REPORTED BY AN AGTAP SPOTTER

0848 PM    2 NE HOISINGTON           KS   0.75 INCH HAIL
04/17/02   BARTON                         REPORTED BY AN AGTAP SPOTTER

0857 PM    8 W PRETTY PRAIRIE        KS   1.00 INCH HAIL
04/17/02   RENO                           REPORTED BY AN AGTAP SPOTTER

0917 PM    ALDEN                     KS   0.75 INCH HAIL
04/17/02   RICE                           REPORTED BY LAW ENFORCEMENT

0922 PM    2 W ALDEN                 KS   0.75 INCH HAIL
04/17/02   RICE                           REPORTED BY AN AGTAP SPOTTER

0928 PM    2 SE PARTRIDGE            KS   1.25 INCH HAIL
04/17/02   RENO                           REPORTED BY THE EOC

HYSELL
Local storm report, Apr 18, 1:05 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    STERLING                  KS   1.00 INCH HAIL
04/17/02   RICE                           REPORTED BY A TRAINED SPOTTER

0935 PM    1 N PARTRIDGE             KS   1.75 INCH HAIL
04/17/02   RENO                           REPORTED BY THE EMERGENCY MANAGER

0940 PM    1 S STERLING              KS   0.88 INCH HAIL
04/17/02   RICE                           REPORTED BY A TRAINED SPOTTER

0945 PM    HUTCHINSON                KS   1.00 INCH HAIL
04/17/02   RENO                           REPORTED BBY A TRAINED SPOTTER

0946 PM    HUTCHINSON                KS   1.00 INCH HAIL
04/17/02   RENO                           REPORTED BY THE PUBLIC

1010 PM    WINDOM                    KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY A TRAINED SPOTTER

1015 PM    1 W MCPHERSON             KS   1.00 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY LAW ENFORCEMENT

1025 PM    5 S MARQUETTE             KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY A TRAINED SPOTTER

1032 PM    4 NW HOLYROOD             KS   1.00 INCH HAIL
04/17/02   ELLSWORTH                      REPORTED BY AN AGTAP SPOTTER

1040 PM    3 SW LINDSBORG            KS   1.00 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY A TRAINED SPOTTER

1040 PM    4 S LINDSBORG             KS   1.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY THE EMERGENCY MANAGER

1050 PM    8 SE LINDSBORG            KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY AN AGTAP SPOTTER

1055 PM    ELLSWORTH                 KS   0.75 INCH HAIL
04/17/02   ELLSWORTH                      REPORTED BY LAW ENFORCEMENT

1110 PM    12 NW DURHAM              KS   0.75 INCH HAIL
04/17/02   MARION                         REPORTED BY THE PUBLIC

1113 PM    1 S SALINA                KS   0.75 INCH HAIL
04/17/02   SALINE                         REPORTED BY LAW ENFORCEMENT

1120 PM    10 N ELLSWORTH            KS   1.00 INCH HAIL
04/17/02   ELLSWORTH                      REPORTED BY THE PUBLIC

1128 PM    10 NE ELLSWORTH           KS   0.88 INCH HAIL
04/17/02   ELLSWORTH                      REPORTED BY KSNW TV. REPORT WAS IN
                                          THE EXTREME NORTHEAST PORTION OF
                                          ELLSWORTH COUNTY

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:24 PM CDTSevere Thunderstorm WarningICTEllsworth51 min
Apr 17, 8:05 PM CDTSevere Thunderstorm WarningICTRice40 min
Apr 17, 8:19 PM CDTSevere Thunderstorm WarningICTMcPherson56 min
Apr 17, 8:22 PM CDTTornado WarningICTKingman23 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningICTBarton46 min
Apr 17, 8:41 PM CDTSevere Thunderstorm WarningICTReno64 min
Apr 17, 8:44 PM CDTSevere Thunderstorm WarningICTKingman61 min
Apr 17, 8:56 PM CDTSevere Thunderstorm WarningICTKingman19 min
Apr 17, 8:58 PM CDTSevere Thunderstorm WarningICTRice62 min
Apr 17, 9:26 PM CDTSevere Thunderstorm WarningICTEllsworth49 min
Apr 17, 9:41 PM CDTSevere Thunderstorm WarningICTReno49 min
Apr 17, 9:42 PM CDTSevere Thunderstorm WarningICTReno48 min
Apr 17, 9:58 PM CDTSevere Thunderstorm WarningICTRice47 min
Apr 17, 10:06 PM CDTSevere Thunderstorm WarningICTMcPherson39 min
Apr 17, 10:30 PM CDTSevere Thunderstorm WarningICTEllsworth45 min
Apr 17, 10:48 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline42 min
Apr 17, 11:03 PM CDTSevere Thunderstorm WarningICTMarion27 min
Apr 17, 11:12 PM CDTSevere Thunderstorm WarningICTLincoln48 min
Apr 17, 11:26 PM CDTSevere Thunderstorm WarningICTSaline49 min
Apr 17, 11:31 PM CDTSevere Thunderstorm WarningICTSaline44 min
Apr 18, 2:29 AM CDTSevere Thunderstorm WarningICTSedgwick46 min
Apr 18, 3:02 AM CDTSevere Thunderstorm WarningICTButler58 min
Apr 18, 5:15 PM CDTSevere Thunderstorm WarningICTMcPherson45 min
Apr 18, 5:57 PM CDTTornado WarningICTMcPherson48 min
Apr 18, 6:44 PM CDTTornado WarningICTMcPherson46 min
Apr 18, 6:58 PM CDTSevere Thunderstorm WarningICTMarion62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.